Spotting Concealed Use of Amphetamines in Schools

Spotting Concealed Use of Amphetamines in Schools
Excessive sweating is a symptom of amphetamine abuse

Amphetamines are a class of drugs that stimulate the central nervous system (CNS), creating effects that are ideal for use by some students. Many of those that are school aged will use these drugs to boost the effectiveness of their studying sessions and gain an academic advantage. Educators and other students may find it very difficult to spot concealed amphetamine use, as symptoms can be hard to detect. However, amphetamine abuse can be detected by looking for suddenly improved grades, anxiety, paranoia, skipped lunches, weight loss and excessive sweating.

It is important to understand that though these may occur with amphetamine use, the presence of these symptoms does not necessarily mean the individual is using amphetamines. Improved grades, anxiety, weight loss and excessive sweating could be related to many different things, and one should not accuse another of abusing amphetamines based on these symptoms alone.

Suddenly Improved Grades

Improving school performance is the primary reason that students abuse amphetamines. This class of drugs increases the user’s focus, making it easier to absorb information in class. Additionally, it increases energy levels, making it easier to stay up late studying or completing assignments. Educators in the school system are often quick to notice when a student’s grades improve in a short period of time. Though altered study habits are usually responsible for this grade shift, concealed amphetamine use is also possible. The teacher or other students may also notice that a particular student is more focused and attentive in class than usual, which could also be attributed to amphetamine use.

Anxiety and Paranoia

Because amphetamines exert their effects on the brain, it is common for users to experience changes in their mental state. Anxiety and paranoia are two common effects of these drugs. Students and faculty may recognize that a student has developed nervous twitches or becomes irrationally apprehensive about assignments. Panic attacks are also common and may occur more on test days, in which higher doses of amphetamines may be taken. Long-term or high-dose amphetamine abuse may even contribute to psychosis, which often manifests as paranoia.

Skipping Lunch and Weight Loss

While most students who abuse amphetamines do so for a scholarly boost, others abuse them as a means of weight loss. Amphetamines have strong appetite suppressing effects, making it easy for users to skip meals and lower caloric intake. These effects can be recognized by school faculty, who maintain frequent interactions with students. A faculty member may notice that a student is losing weight quicker than appears healthy. They may also notice that a student is skipping lunch or gives their lunch away to others. These signs may point toward amphetamine abuse.

Excessive Sweating

Though sweating occurs naturally for a number of reasons, it is also a common side effect of amphetamine abuse. Amphetamines stimulate the CNS, thus stimulating the body’s metabolism. This in turn increases body temperature, causing the body to take measures to cool off. Sweating is included in these measures. Educators and students may notice excessive or profuse sweating by a student that is also showing improved grades, paranoia, or weight loss. The combination of these indicators may raise questions of possible amphetamine abuse.

Get Help for Amphetamine Addiction

If you or someone you know has become addicted to amphetamines, please call our toll-free helpline today. Our admissions coordinators are available 24 hours a day to answer any questions you might have about amphetamine addiction treatment.